Children's health (35)
- Children and TV: Limiting your child's screen time
- Learning disorders: Know the signs, how to help
- Helping children cope: Tips for talking about tragedy
- see all in Children's health
- Child development: Know what's ahead
- Child sleep: Put preschool bedtime problems to rest
- Thumb sucking: Help your child break the habit
- see all in Preschoolers
Elementary students (12)
- Kindergarten readiness: Help your child prepare
- Staying healthy in school: Kid-friendly tips
- Bullying: Help your child handle a bully
- see all in Elementary students
Acetaminophen and children: Why dose matters
An acetaminophen overdose is serious — and it can happen easier than you might think. Here's how to protect your child, and when to seek emergency care.By Mayo Clinic staff
Acetaminophen (Tylenol, others) has long been a standard remedy for fever and pain in children. It's effective and readily available without a prescription. In excess, however, even good things can be harmful. Here's what you need to know about acetaminophen overdoses and children.
How does an acetaminophen overdose occur?
An acetaminophen overdose can happen in the blink of an eye. Consider these scenarios:
- You're in a hurry. You might unknowingly give your child too much acetaminophen if you don't take the time to carefully measure the medication — or if you don't realize that another caregiver has already given your child a dose of medication.
- You combine medications. If your child has various cold symptoms, your instinct might be to combine acetaminophen with a cold remedy. This can be dangerous, however, because many cold medications already contain acetaminophen. Also keep in mind that the Food and Drug Administration (FDA) discourages use of cough and cold medicines for children younger than age 2.
- You use the wrong formulation. You might cause an overdose if you give your child adult acetaminophen instead of a children's formulation. Even the children's versions of acetaminophen come in many different formulations, and the dose varies for each one. For example, infant drops are more concentrated than is the liquid acetaminophen typically given to toddlers. If you assume that both liquids contain the same amount of medicine, substituting infant drops for syrup could lead to an acetaminophen overdose.
- You decide that more is better. If you're not satisfied with the performance of the recommended dose of acetaminophen, you might increase the dose or its frequency and cause an accidental overdose.
- Your child mistakes the medication for candy or juice. Overdoses often occur when a child mistakes acetaminophen for something safe to eat or drink. Sometimes this happens when an adult leaves the bottle open or accessible after taking his or her own medication.
What are the recommended acetaminophen doses?
If you give your child acetaminophen, read the product label carefully to determine the correct dose based on your child's weight. If you don't know your child's current weight, you can use your child's age to determine the dose.
Generally, doses can be repeated every four hours, but shouldn't be given more than five times in 24 hours.
To reduce the risk of medication errors, manufacturers are in the process of changing the concentration of infant drops to match that of children's liquid. As a result, the dosing directions for infant drops will change. Be aware that there might be a time when both the current and new concentrations of infant drops are available.Next page
(1 of 2)
- Dyer KS. Acetaminophen (paracetamol) poisoning in children and adolescents. http://www.uptodate.com/home/index.html. Accessed April 20, 2011.
- James LP, et al. Acetaminophen-associated hepatic injury: Evaluation of acetaminophen protein adducts in children and adolescents with acetaminophen overdose. Clinical Pharmacology and Therapeutics. 2008;84:684.
- Kanter MZ. Comparison of oral and i.v. acetylcysteine in the treatment of acetaminophen poisoning. American Journal of Health-System Pharmacy. 2006;63:1821.
- Brok J, et al. Interventions for paracetamol (acetaminophen) overdose. Cochrane Database of Systematic Reviews. 2006:CD003328.
- Mahadevan SK, et al. Paracetamol induced hepatotoxicity. Archives of Disease in Childhood. 2006;91:598.
- Smith DH. Managing acute acetaminophen toxicity. Nursing. 2007;37:58.
- Dart RC, et al. Acetaminophen poisoning: An evidence-based consensus guideline for out-of-hospital management. Clinical Toxicology. 2006;44:1.
- Acetaminophen (paracetamol): Pediatric drug information. http://www.uptodate.com/home/index.html. Accessed April 20, 2011.
- Sullivan JE, et al. Fever and antipyretic use in children. Pediatrics. 2011;127:580.
- Schillie SF, et al. Medication overdoses leading to emergency department visits among children. American Journal of Preventive Medicine. 2009;37:181.
- Acetaminophen. Micromedex Healthcare Series. http://www.micromedex.com. Accessed March 9, 2011.
- Carlton L, et al. Drug doses. In: Custer JW, et al. Harriet Lane Handbook. 18th ed. Philadelphia, Pa.: Mosby Elsevier; 2008. http://www.mdconsult.com/books/page.do?eid=4-u1.0-B978-0-323-05303-7..50034-9--cesec2&isbn=978-0-323-05303-7&type=bookPage§ionEid=4-u1.0-B978-0-323-05303-7..50034-9--cesec2&uniqId=239895152-2#4-u1.0-B978-0-323-05303-7..50034-9--cesec2. Accessed April 25, 2011.
- Acetadote (prescribing information). Nashville, Tenn.: Cumberland Pharmaceuticals Inc.; 2011. http://www.acetadote.net/2010_Acetadote_PI_Jan11_Clean.pdf. Accessed April 25, 2011.
- Acetaminophen poisoning. The Merck Manuals: The Merck Manual for Healthcare Professionals. http://www.merckmanuals.com/professional/sec21/ch326/ch326c.html?qt=acetaminophen&alt=sh. Accessed April 25, 2011.
- Valasek A. Poisonings. In: Custer JW, et al. Harriet Lane Handbook. 18th ed. Philadelphia, Pa.: Mosby Elsevier; 2008. http://www.mdconsult.com/books/page.do?eid=4-u1.0-B978-0-323-05303-7..50004-0--cesec19&isbn=978-0-323-05303-7&type=bookPage§ionEid=4-u1.0-B978-0-323-05303-7..50004-0--cesec19&uniqId=239954106-2#4-u1.0-B978-0-323-05303-7..50004-0--cesec19. Accessed April 26, 2011.
- Shelov SP, et al. Caring for Your Baby and Young Child: Birth to Age 5. 5th ed. New York, N.Y.: Bantam Books; 2009:750.
- Public health advisory: FDA recommends that over-the-counter (otc) cough and cold products not be used for infants and children under 2 years of age. U.S. Food and Drug Administration. http://www.fda.gov/Drugs/DrugSafety/PostmarketDrugSafetyInformationforPatientsandProviders/DrugSafetyInformationforHeathcareProfessionals/PublicHealthAdvisories/UCM051137. Accessed April 26, 2011.
- 10 tips to prevent an accidental overdose. U.S. Food and Drug Administration. http://www.fda.gov/downloads/ForConsumers/ConsumerUpdates/UCM253692.pdf. Accessed May 5, 2011.
- Important: Transition to single concentration — Pediatric liquid acetaminophen products. Tylenol Acetaminophen For Healthcare Professionals. http://www.tylenolprofessional.com/letter_pediatric_liquid_acetaminophen_products.html. Accessed May 10, 2011.